Depot Lupron: what doesn't kill you makes you...hotter?

 

I just started month two of the dreaded Depot Lupron to treat my stage III endometriosis and presumed beta-3 integrin deficiency. I don't know about any of you out there who've taken this, but for me this stuff is poison to my body and my mind. It honestly ranks up there at the top of the list of all-time unpleasant infertility-related activities for me.

I feel just completely taken over by Depot Lupron. This time most of the first month wasn't so bad physically (which is why you haven't heard me whining before this). For the first three weeks, I didn't seem to have many mood effects and experienced really no hot flashes. If it hadn't been for the prodigious three weeks of bleeding, I would almost have thought I'd gotten a bum batch of the stuff.

But all that changed about two weeks ago. Suddenly, the bleeding stopped, and instead I felt...hot and sweaty...had heart palpitations....and felt a profound bleakness descend (as evidenced in my last post). 



Because I struggled when I took Depot Lupron last summer, I asked Dr. Schl. if there was anything I could take that would help ameliorate the mood and physical symptoms (apparently there is something, called "add-back therapy" that replaces a bit of the progesterone that your body isn't making). I asked for it not just for my sake, but for poor Will's and Moxie's sake. Not to mention the sakes of my patients and of the populace of the greater New York City metropolitan region at large. So this time, once the hot flashes and blueness descended, I started taking small doses of synthetic progesterone. It hasn't eliminated my symptoms, but I think it does lessen them a tad (hard to tell, but I haven't had to change clothes in the middle of the night because I'm soaking wet, or gotten super irritated at anyone, or killed Will, or taken a mental health day...so I think so).

So these little white pills seem to be helping, but the original prescription didn't include enough pills to do this twice (originally, we were only doing one dose because we were planning to cycle with the egg donor in December).  Given this, I called my nurse. You may remember, I haven't been thrilled about her from the beginning of our donor egg adventures...

When I reached her, I asked for a refill, and she said ok. But she also said (1) that I am the only patient she has ever heard of ask for a prescription for add-back therapy at the Denver clinic, and (2) that she thought it might decrease the effectiveness of the Depot Lupron for dealing with endometriosis and beta-3 integrin deficiency (I can't remember her exact words on this, but she raised it as a concern of hers). So I asked her to check on this and please get back to me.

I got off the phone and realized I was left feeling vaguely uneasy after our call. Why tell me I'm the only patient to ever request this? Her comment made me feel like I was asking to be coddled. Once I realized that's what was brought up for me, I was annoyed. Why shouldn't I be able to take something to make this a little bit easier if it's out there? Why shouldn't all of us?

And then on top of that, why opine that taking the add-back therapy might reduce this awful drug's effectiveness? Because the only thing worse than feeling like crap while taking this damn drug would be taking this drug and feeling like crap for no reason. And why would Dr. Schl. have prescribed the add-back therapy if it could cancel out the effects of the Lupron treatment?

Sigh.

Yesterday I got an email from her that Dr. Schl. said all is fine, nothing to worry about, take the add-back, the Depot Lupron will still do its job. So really, was all that necessary?

It's been an occasional pet peeve of mine throughout my medical journeys, this implying you are high maintenance for asking to have something suck just a little bit less. When I had lymphoma in my twenties, I had a mediport surgically implanted under the skin on my left upper chest to receive my infusions. For every chemotherapy treatment, the nurse would place a needle (called a Huber needle) through the skin that covered the port and connect it to my IV line. You should check it out, folks, because this is no ordinary needle; it's more like a thumbtack. And so it hurt. Especially because it was done every other week and your tissue really doesn't heal well when you're getting chemotherapy. I knew that there was a new cream on the market, a topical analgesic called EMLA. So one day I screwed up my courage and I asked if it could be prescribed for me. And I was told "That's only for pediatrics. We never prescribe that for adult patients." Which silenced me immediately. I felt like a big baby. Flash forward years later and I've since met many an adult cancer patient who uses EMLA to reduce port access and IV pain (usually patients in the medical field who know to ask for it). 

Similarly, after our first and second pregnancy losses at 7 and 8 weeks, my then-ob/gyn advised that I should have my D&Cs in his office sans anesthesia or any pain control beyond ibuprofen. So I did, twice, because I felt like such a wimp asking to be knocked out, when he'd made it so clear after I asked for an OR procedure that it should really be fine - and his other patients didn't mind it. Actually, I found the in-office D&Cs to be terrible, both physically and psychologically (especially because one time the equipment malfunctioned and he had to manually scrape the lining of my uterus). And consequently, I no longer use that ob/gyn. But why make it so tough?

So, yeah, obviously this phone call touched a nerve for me. And Depot Lupron has the effect of exposing all of my nerve endings and making everything feel...well...hotter. This nurse isn't so bad, but I do wish she'd keep her opinions, especially when they aren't based on scientific evidence, to herself.

Looking forward to finishing the dreaded Depot in about a month. Really hoping my sister checks out and can cycle so we have something to transfer, and then hoping that these two months of suffering help implantation go at least a little better than it might have.

I wanted too to say thank you guys for all of your comments and thoughts on the last post. It helped, it really did, to read that you all get it, or that you might not totally get it but you realize that. It means so much that you've stuck with us even though the tough times, that you're still reading and rooting for us. We appreciate it more than we can say.

Mo

www.lifeandloveinthepetridish.com

More Like This

Comments

In order to comment on BlogHer.com, you'll need to be logged in. You'll be given the option to log in or create an account when you publish your comment. If you do not log in or create an account, your comment will not be displayed.